Home  >  Health Resources  >  

What to Expect After Chemotherapy for Kidney Cancer

What to Expect After Chemotherapy for Kidney Cancer

The side effects from chemotherapy usually go away when the treatment ends. The extent of these side effects varies. It depends on the drugs you receive, how you receive them, and how your body reacts to them. Talk with your doctor or nurse about how to ease these side effects.

Here are some of the more common temporary side effects from chemotherapy:

  • Nausea and vomiting

  • Mouth sores 

  • Constipation or diarrhea 

  • Hair loss

  • Infections from low white blood cell counts

  • Easy bruising or bleeding from low blood platelets  

  • Fatigue from low red blood cell counts

  • Loss of appetite

  • Dizziness

  • Skin changes, such as dryness, rash, blistering, or darkening skin

  • Tingling, numbness, or swelling in hands or feet

It's likely that you will have blood tests while you're getting chemotherapy to make sure you aren't having harmful reactions. Make sure you ask which signs, if any, require calling your doctor or nurse right away. For instance, chemotherapy can make you more likely to get infections. Your doctor or nurse may advise you to call them if you have any of these symptoms:

  • Fever

  • Sore throat

  • Shaking chills

  • Redness, swelling, and warmth at the site of an injury

  • New cough or shortness of breath

  • Nasal congestion

  • Burning during urination

It may be helpful to keep a log of your side effect symptoms. That would include physical, cognitive, and emotional changes. A written list will make it easier for you to remember your questions when you go to your appointments. It will also make it much easier for your medical team to identify appropriate interventions for your side effects. 

 
Today's Interactive Tools
 
Related Items